Wyoming, 2011Winter Storm in Wyoming, April 3, 2011
April 3, 2011 · NWS CYS · 2 events in 2 counties and zones
A vigorous Pacific low pressure system produced heavy snowfall and west winds of 40 to 50 mph over the Snowy and Sierra Madre ranges. Storm total snowfall amounts ranged from 10 to 18 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific low pressure system produced heavy snowfall and west winds of 40 to 50 mph over the Snowy and Sierra Madre ranges. Storm total snowfall amounts ranged from 10 to 18 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 2, 8:20 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 2, 8:20 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
920 PM MDT SAT APR 2 2011
.UPDATE...
GOES IR/WV IMAGERY THIS EVENING SHOWED THE MID/UPPER LEVEL TROUGH
AXIS ADVANCING EAST FROM THE PACIFIC NORTHWEST TOWARD THE NORTHERN
ROCKIES. A LARGE SWATCH OF MOISTURE WAS STREAMING NORTHEAST FROM
THE GREAT BASIN THROUGH THE ROCKIES AND PLAINS AHEAD OF THIS STORM
SYSTEM. REGIONAL RADARS DEPICTED INCREASING COVERAGE OF RAIN SHOWERS
WEST OF THE LARAMIE RANGE. THE LOW LEVELS EAST OF THE RANGE REMAIN
QUITE DRY...SO MOST OF THE SHOWERS WILL HAVE A HARD TIME SURVIVING
FOR THE SOUTHEAST WYOMING PLAINS TONIGHT.
RECENTLY CANCELLED THE HIGH WIND WARNING FOR ALL BUT THE NORTH SNOWY
RANGE FOOTHILLS IN CARBON COUNTY AND WESTERN ALBANY COUNTY. THE
WARNING REMAINS IN EFFECT FOR THE WIND PRONE AREAS OF ARLINGTON...
BORDEAUX AND VEDAUWOO AS THE STRONGEST WINDS WILL OCCUR FROM
AROUND MIDNIGHT THROUGH SUNRISE SUNDAY WHEN THE COLD FRONT WILL
BE MARCHING THROUGH SOUTHEAST WYOMING. 700 MB WINDS DECREASE SHARPLY
IN THE WAKE OF THE FRONTAL PASSAGE.
ADJUSTED THE TIMING OF THE WINTER STORM WARNING FOR THE SNOWY AND
SIERRA MADRE RANGES TO BEGIN LATE TONIGHT AS 700 MB TEMPERATURES
WILL BE TOO WARM TO SUPPORT SNOW UNTIL AFTER THE COLD FRONTAL
PASSAGE WHEN THEY DROP BELOW FREEZING AND WINDS SHIFT AROUND TO THE
NORTHWEST.
&&
.PREV DISCUSSION... /ISSUED 221 PM MDT SAT APR 2 2011/
SHORT TERM...TONIGHT THROUGH MONDAY...
THIS WEEKEND WILL BE THE TALE OF TWO VERY DIFFERENT DAYS...
BEGINNING WITH NEAR RECORD OR RECORD TEMPERATURES TODAY AND
ENDING WITH MUCH COLDER AND UNSETTLED WEATHER SUNDAY AS A RESULT
OF A STRONG COLD FRONTAL PASSAGE. HIGH WINDS AND CRITICAL RED FLAG
CONDITIONS ARE THE PRIMARY FORECAST CONCERNS INITIALLY. SEE MORE
DETAILS ON THE RED FLAG IN THE FIRE WEATHER DISCUSSION BELOW.
AT THE SFC...LOW PRESSURE WAS DEVELOPING OVR SW MONTANA WHERE
LIVINGSTON RECORDED A 991MB PRESSURE TODAY AT 18Z. A SFC PRESSURE
TROUGH WAS EVIDENT EXTENDING SOUTH ALONG THE LEE OF THE ROCKIES.
WINDS WERE BEGINNING TO INCREASE TO THE WEST OF THIS TROUGH...WITH
KRWL RECORDING A PK WIND OF 53 MPH AT 1825Z. THE SFC LOW WILL TRACK
EAST THROUGH ERN WYOMING THIS AFTERNOON AND INTO SRN SOUTH DAKOTA
THIS EVENING. KCAG TO KCPR 700MB/850MB GRADIENT PEAK AT 550M THIS
AFTERNOON AND EARLY EVENING...BEFORE IT IS WEAKENED BY THE
SYNOPTIC FRONTAL PASSAGE LATER TONIGHT. BOTH THE MET/MAV GUIDANCE
AT BOTH KRWL AND KLAR SUGGEST THAT THE GREATEST THREAT FOR
CRITERIA REACHING HIGH WINDS WILL BE THIS AFTERNOON/EARLY EVENING
WHEN THE AIR MASS IS FULLY MIXED. 700MB WIND PROGS SHOW WINDS OF
60 TO 80 KNOTS CENTERED ON THE SOUTHERN LARAMIE RANGE THROUGH THE
REST OF THE OVERNIGHT. SO...EXPECT THE THREAT FOR HIGH WINDS TO
DECREASE ACROSS LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES BY
LATE THIS EVENING...SO HAVE ADJUSTED THE END TIME OF THE HIGH WIND
WARNING TO 9 PM HERE. WILL KEEP THE HIGH WIND WARNING GOING FOR
THE USUAL SUSPECTS...ARLINGTON BORDEAUX AND THE SOUTHERN LARAMIE
RANGE UNTIL NEAR FROPA...WHICH IS EXPECTED TO BE AROUND 12Z
SUNDAY. NORTH/NORTHWEST WINDS WILL STILL BE BREEZY IN THE WAKE OF
THE FRONT ESPECIALLY SUNDAY AFTERNOON...BUT ARE ANTICIPATED TO
REMAIN BELOW CRITERIA.
AFTER THE WIND CONCERNS DECREASE TONIGHT...THE NEXT FORECAST
CHALLENGE WILL BE ON THE AMOUNT AND TYPE OF PRECIP AS
TEMPERATURES COOL BEHIND THE COLD FROPA EARLY SUNDAY. WELL DEFINED
MID/UPPER-LEVEL SHORTWAVE BEGINNING TO MOVE FROM THE PACIFIC NW INTO
THE NRN ROCKIES EARLY THIS AFTERNOON. 12Z MODELS ARE CONSISTENT IN
BRINGING THE ASSOCIATED COLD FRONT INTO NRN ZONES LATE TONIGHT AND
CLEARING THE CWA SHORTLY AFTER SUNRISE SUNDAY. TEMPERATURES WILL
INITIALLY BE FAIRLY WARM WITH THE 700MB 0 DEGREE ISOTHERM FROM NR
EVANSTON THROUGH NEWSCASTLE AT AROUND MIDNIGHT AND THRU ALL BUT
EXTREME SOUTHEAST WYOMING BY SUNRISE. THE RESULT WILL BE FOR MANY
LOCALES OUTSIDE OF THE MOUNTAINS TO START OUT AS RAIN. EXPECT A
TRANSITION TO SNOW LATE TONIGHT AND DURING THE MORNING HOURS ON
SUNDAY AS 700MB TEMPERATURES DROP TO BETWEEN -4 TO -9C PRETTY MUCH
AREA WIDE. THE STRENGTH OF THE FRONT WILL RESULT IN FALLING
TEMPERATURES DURING THE DAY TOMORROW...SO HIGH TEMPERATURES WILL
BE REACHED DURING THE EARLY MORNING HOURS SUNDAY AND WILL FALL
THRU THE REST OF THE DAY. EXPECT WIDESPREAD TENTH TO ONE QUARTER
OF AN INCH QPF AMOUNTS MAINLY ACROSS THE SE WYOMING PORTION OF THE
CWA. THIS WILL YIELD GENERALLY 2 TO 4 INCHES OF SNOW ACROSS LOWER
ELEVATIONS WEST OF THE LARAMIE RANGE...WITH PERHAPS UP TO AN INCH
OUT ON THE ERN PLAINS. THE MOUNTAINS WILL FAIR THE BEST...WHERE
THE RIGHT ENTRANCE REGION OF A 115KT 300MB JET IS JUXTAPOSED WITH
THE SYNOPTIC COLD FRONT AS WELL AS AMPLE MOIST OROGRAPHIC ASCENT.
DID UPGRADE TO A WINTER STORM WARNING EARLIER FOR THE
SNOWY/SIERRA MADRES...WITH 10 TO 16 INCHES OF SNOW EXPECTED. THE
GREATEST SNOWFALL RATES WILL LIKELY OCCUR BETWEEN 3AM AND NOON
SUNDAY.
ASCENT WILL BEGIN TO WANE BY LATE SUNDAY...AND AS SUCH
PRECIPITATION CHANCES WILL DECREASE AS WELL. THE 500MB TROUGH
PASSAGE WILL OCCUR SUNDAY EVENING GIVING WAY TO SUBSIDENCE AND
DRIER CONDITIONS ON THE BACK SIDE. OUTSIDE OF SNOW SHOWERS IN THE
MOUNTAINS...MONDAY WILL BE DRY. DID INCREASE WINDS ONCE AGAIN ON
MONDAY AFTERNOON TO JUST BELOW HIGHLIGHT CRITERIA AS THE FAVORABLE
CONVERGENT RIGHT EXIT REGION OF AN ANTICYCLONIC JET MOVES OVERHEAD
ALONG WITH 700MB WINDS OF 40 TO 50 KNOTS. HIGH TEMPERATURES WILL
REMAIN COOL ON MONDAY AS THE AIR MASS TRANSITIONS BACK ABOVE
NORMAL BY MID-WEEK.
LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPPER RIDGE SLIDES ACROSS THE REGION ON TUESDAY BODING FOR DRY AND
WARMER CONDITIONS THOUGH SHORT-LIVED. RETURN TO COOLER AND
UNSETTLED WEATHER ARRIVES TUESDAY NIGHT AS NEXT UPPER SHORTWAVE
MOVES BY AND DRAGS A PACIFIC FRONT ACROSS THE AREA ALONG WITH SOME
RAIN AND SNOW SHOWERS. LARGE TROUGH THEN GETS CARVED OUT OVER THE
WESTERN CONUS THURSDAY AND FRIDAY WITH SEVERAL SHORTWAVES LIKELY
EJECTING NORTHEAST OUT OF THIS SYSTEM AND ACROSS THE CWA BRINGING
AT LEAST WDLY SCATTERED RAIN AND SNOW SHOWERS AS WELL AS MAINTAINING
COOLER TEMPERATURES. EVEN COOLER FOR SATURDAY AS UPPER SYSTEM
SLOWLY MOVES EAST TOWARDS THE AREA AND HEIGHTS FALL. GFS A BIT
FASTER AND FURTHER SOUTH WITH PROGRESSION AND DEPICTS A FAIRLY
SIGNIFICANT SYSTEM FOR THE CWA AS OPPOSED TO THE ECMWF. WILL WATCH
WITH INTEREST.
AVIATION...FOR 00Z TAFS...
VFR THIS EVENING WITH GUSTY WINDS ESPECIALLY VCNTY OF HIGHER
TERRAIN/MTNS. COLD FRONT WILL SWEEP ACROSS AFTER MIDNIGHT WITH CIGS
LOWERING TO MVFR/SCATTERED IFR LATER TONIGHT IN POST-FRONTAL UPSLOPE FLOW
WITH SCATTERED RAIN AND SNOW SHOWERS MOVING ACROSS AS WELL.
CONDITIONS SHOULD IMPROVE FROM NORTH TO SOUTH SUNDAY AFTERNOON.
FIRE WEATHER...
RED FLAG CONDITIONS WILL CONTINUE ACROSS THE SOUTHERN NEBRASKA
PANHANDLE THROUGH 6 PM TODAY WITH RELATIVE HUMIDITIES BELOW 15
PERCENT AND WIND SPEEDS OF 25 TO 30 MPH. WINDS WILL DECREASE AND
HUMIDITIES INCREASE QUICKLY THIS EVENING AS TEMPERATURES FALL. A
STRONG DISTURBANCE WILL BRING WIDESPREAD ONE TENTH TO ONE QUARTER
OF AN INCH LIQUID AMOUNTS LATE TONIGHT AND SUNDAY...MAINLY TO THE
SOUTHEAST WYOMING PORTION OF THE DISTRICT. TEMPERATURES WILL COOL
SIGNIFICANTLY BEHIND A COLD FRONT THAT WILL MOVE THROUGH THE AREA
LATE TONIGHT/EARLY SUNDAY. IN FACT HIGH TEMPERATURES ON SUNDAY
WILL BE REACHED ANY PRECIPITATION WILL TRANSITION TO SNOW...WITH
GENERALLY 2 TO 4 INCHES EXPECTED IN LOWER ELEVATIONS WEST OF THE
LARAMIE RANGE...WITH UP TO A FOOT IN THE SNOWY/SIERRA MADRES.
AREAS EAST OF THE LARAMIE RANGE CAN EXPECT UP TO AN INCH OR SO ON
SUNDAY. EXPECT DRIER...BUT CONTINUED COOL CONDITIONS FOR MONDAY
WITH MODERATING TEMPERATURES BY MID-WEEK.
HYDROLOGY...
RELEASES FROM UPSTREAM RESERVOIRS CONTINUE TODAY. MUCH OF THAT
ADDITIONAL WATER WILL BE DIVERTED TO NEARBY CANALS...SO RESULTING
WATER IN THE NORTH PLATTE WILL BE ABOUT THE SAME OR EVEN SLIGHTLY
LOWER FROM RECENT DAYS. THE WATER LEVEL HAS SLOWLY DECREASED AT
HENRY AND MITCHELL SINCE WEDNESDAY. RUNOFF WILL BE LIMITED
ENTERING THE NORTH PLATTE RIVER.
CLIMATOLOGY...
SEVERAL RECORD HIGH TEMPERATURES FOR TODAY ARE IN DANGER OF BEING
BROKEN...SOME OF THEM QUITE ESTABLISHED. BELOW IS A LIST OF TODAY/S
RECORD HIGHS.
ALLIANCE.....CURRENT RECORD...78 IN 2003.
CHADRON......CURRENT RECORD...75 IN 1996.
SCOTTSBLUFF..CURRENT RECORD...82 IN 1921.
SIDNEY.......CURRENT RECORD...77 IN 2003.
CHEYENNE.....CURRENT RECORD...74 IN 1882.
LARAMIE......CURRENT RECORD...62 IN 1996.
RAWLINS......CURRENT RECORD...63 IN 1990.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 3 AM SUNDAY TO 6 PM SUNDAY FOR WYZ112-
WYZ114.
HIGH WIND WARNING UNTIL 6 AM SUNDAY FOR WYZ106-WYZ110-WYZ116-
WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...RE
UPDATE...JAMSKIHazardous weather outlook, Apr 2, 8:03 PM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
903 PM MDT SAT APR 2 2011
WYZ101>119-031200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
903 PM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH SUNRISE SUNDAY FOR
ARLINGTON...BORDEAUX...AND THE SOUTHERN LARAMIE RANGE. WEST TO
SOUTHWEST WIND GUSTS IN EXCESS OF 60 MPH ARE EXPECTED IN THE
WARNING AREA.
A WINTER STORM WARNING IS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY AFTERNOON FOR THE SNOWY AND SIERRA MADRE RANGES. SNOWFALL
AMOUNTS OF 10 TO 16 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
EXPECTED. STRONG WINDS WILL ACCOMPANY THE SNOW...REDUCING
VISIBILITIES IN BLOWING SNOW AND CREATING HAZARDOUS TRAVEL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A POTENT PACIFIC UPPER LEVEL STORM AND COLD FRONT WILL CONTINUE
TO IMPACT THE AREA...WITH WIDESPREAD RAIN AND SNOW. TEMPERATURES
WILL FALL INTO THE 30S THROUGHOUT THE DAY. AFTER A COOL MONDAY...
TEMPERATURES WILL REBOUND TO ABOVE NORMAL ON TUESDAY BEFORE THE
NEXT COLD FRONT BRINGS COOLER AND UNSETTLED WEATHER FOR THE LATTER
HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND SNOWFALL REPORTS
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-031200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
903 PM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A POTENT PACIFIC UPPER LEVEL STORM AND COLD FRONT WILL AFFECT THE
AREA SUNDAY...BRINGING MUCH COLDER TEMPERATURES AND PERIODS OF
RAIN AND SNOW THROUGH SUNDAY NIGHT. AFTER A COOL MONDAY...
TEMPERATURES WILL REBOUND TO ABOVE NORMAL ON TUESDAY BEFORE THE NEXT
COLD FRONT BRINGS COOLER AND UNSETTLED WEATHER FOR THE LATTER HALF
OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
Winter Storm, Snowy Range
- When
- April 3, 1:00 AM MST to 6:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The SNOTEL site at North French Creek (Elevation 10,130 ft) estimated a storm total snowfall of 18.3 inches.
Winter Storm, Sierra Madre Range
- When
- April 3, 1:00 AM MST to 6:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The SNOTEL site at Sandstone Ranger Station (Elevation 8,150 ft) estimated a storm total snowfall of 15 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292008, 292010.